Alert archive / Oregon / Flash Flood Warnings in 2004
Flash Flood Warning 3, NWS Pendleton, OR
NWS Pendleton, OR issued this flash flood warning at Jun 28, 2004, 2:20 PM PDT for Wallowa County, Oregon; Columbia County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2004, 2:20 PM PDT (21:20 UTC)
- Expired
- Jun 28, 2004, 5:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Pendleton, OR
- Area
- Counties, with a storm outline in the text
Counties Wallowa County, OR, Columbia County, WA
The radar
The Pendleton radar (KPDT), 89 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPDT 282120 FFWPDT ORC063-WAC013-290030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PENDLETON OR 220 PM PDT MON JUN 28 2004 THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME NORTHWEST WALLOWA COUNTY IN NORTHEAST OREGON EXTREME SOUTHEAST COLUMBIA COUNTY IN SOUTHEAST WASHINGTON * UNTIL 530 PM PDT * AT 210 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF FLASH FLOODING ALONG A LINE EXTENDING FROM EXTREME NORTHWEST WALLOWA COUNTY NORTHEAST INTO COLUMBIA COUNTY...ABOUT 26 MILES SOUTHEAST OF DAYTON WASHINGTON. THE STORMS ARE ALONG THE WENAHA RIVER AND THE RUNOFF IS EXPECTED TO FOLLOW THE RIVER AS IT FLOWS TOWARD TROY OREGON. THE STORMS ARE NEARLY STATIONARY AND WILL CONTINUE TO PRODUCE VERY HEAVY RAIN. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4597 11794 4588 11789 4594 11747 4607 11765 $$ MML
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:15 PM PDT, 5 minutes earlier.
Area forecast discussion, Jun 28, 2:15 PM PDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
215 PM PDT MON JUN 28 2004
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...LATEST WATER VAPOR
IMAGERY SHOWS MOISTURE STREAMING NORTHWARD ACROSS THE REGION AS A
CUTOFF LOW ALONG THE BC COAST IS BEGINNING TO RETROGRADE...AND A
TROUGH OF LOW PRESSURE ACROSS CA/NV NUDGES NORTHWARD. WAVES IN
BETWEEN THESE TWO LARGE SCALE SYSTEMS ARE MOVING N/NE ACROSS EASTERN
WA/OR...PRODUCING SCT TSTMS ACROSS THE NE OREGON MTNS. STEERING
WINDS ARE VERY LIGHT...THUS THE STRONGER STORMS ARE PRODUCING
LOCALLY HEAVY RAINFALL...WITH RADAR ESTIMATES OVER AN INCH PER
HOUR...AND REPORTS AS HIGH AS ONE INCH PER HOUR.
TNGT/TUE...ONE WAVE WILL MOVE ACROSS NE OR/SE WA THIS EVENING...WITH
ANOTHER MORE POTENT WAVE CURRENTLY MOVING NORTH ACROSS NEVADA
ENTERING EASTERN OR BY TUE AM. MOISTURE AND INSTABILITY...AS WELL AS
UPPER DIVERGENCE REMAIN ACROSS THE AREA...THUS WILL KEEP SCT
CONVECTION IN THE FCST FOR THE EAST. STEERING WINDS REMAIN VERY
WEAK...THUS LOCALLY HEAVY RAIN REMAINS A THREAT...WITH PERHAPS A
BREAK FROM HEAVY RAIN BY LATE EVENING BETWEEN WAVES. WILL CONTINUE
THE URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH 9 PM TONIGHT FOR
THE EASTERN MTNS OF OR. WITH FLOW BECOMING MORE SOUTHERLY...VERSUS
SW MON/MON NIGHT...THINK CONVECTION WILL MAKE SOME MOVE TO THE
WEST...INCLUDING THE COL BASIN/BLUE MTN FOOTHILLS WITH AT LEAST
ISOLATED AFTN STORMS. WILL INCLUDE LOCALLY HEAVY RAIN WORDING FOR
THE EASTERN MTNS TUE AFTN/EVE.
WED...STEERING WINDS BEGIN TO INCREASE A BIT...SO THINK HEAVY RAIN
THREAT WILL DIMINISH SOME...AS WILL COVERAGE AS A TROUGH APPROACHING
THE WEST COAST WILL MAKE THE FLOW MORE WESTERLY. GFS DOES DEPICT A
SIG WAVE MOVING NORTHWARD TO CENTRAL OR...BUT THINK THIS COULD BE
SUSPECT...AS PROGGED INTENSITIES LOOK TOO STRONG.
.LONG TERM...THURSDAY THROUGH MONDAY...THURSDAY THROUGH MONDAY...AN
UPPER TROUGH THAT IS ALONG THE CALIFORNIA COAST WILL REMAIN THERE
THROUGH FRIDAY NIGHT. THIS WILL KEEP A MOIST AND UNSTABLE DEEP
SOUTHERLY FLOW ALOFT OVER THE FORECAST AREA. AS A RESULT CAN EXPECT
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO OCCUR EACH DAY
THROUGH FRIDAY NIGHT. THE UPPER TROUGH WILL THEN WEAKEN AND FILL
LATER ON SATURDAY INTO SUNDAY WITH THE FORECAST AREA BECOMING UNDER
A NORTHWEST FLOW ALOFT. THIS WILL CAUSE THE ATMOSPHERE OVER THE
PACIFIC NORTHWEST TO DRY OUT AND BECOME MORE STABLE. AS SUCH THE
AFTERNOON AND EVENING CONVECTIVE ACTIVITY WILL END WITH THE ONLY
CHANCE OF ANY SHOWERS OVER THE HIGHER MOUNTAINS OF EASTERN OREGON.
WILL ALSO SEE A CONSIDERABLE TEMPERATURE COOL DOWN FOR SUNDAY AND
MONDAY BACK TO NEAR NORMAL READINGS.
&&
.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 59 91 60 91 / 10 20 20 20
WALLA WALLA 61 91 62 91 / 10 20 20 20
TRI-CITIES 58 94 59 93 / 05 20 20 10
YAKIMA 56 91 58 92 / 00 10 05 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH 9 PM TONIGHT
FOR UNION...GRANT...AND WALLOWA COUNTIES.
WA...NONE.
&&
89/88Hazardous weather outlook, Jun 28, 5:00 AM PDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
500 AM PDT MON JUN 28 2004
ORZ041>050-WAZ024>030-291200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
500 AM PDT MON JUN 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS, JOHN
DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY,
WALLOWA COUNTY
A MOIST SOUTH TO SOUTHWESTERLY FLOW ALOFT WILL USHER IN PLENTY OF
MID LEVEL MOISTURE AND INSTABILITY TODAY AND TONIGHT. ISOLATED TO
SCATTERED COVERAGE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THESE THUNDERSTORMS WILL BE
IN A WEAK STEERING FLOW ENVIRONMENT. THIS WILL RESULT IN LOCALLY
HEAVY RAINS FROM SLOW MOVING THUNDERSTORMS. LOW LEVEL WIND SHEAR
LOOKS MINIMAL SO ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED...BUT AN ISOLATED PULSATING SEVERE THUNDERSTORM IS
POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY
THUNDERSTORMS TUESDAY
FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, FOOTHILLS
OF THE BLUE MOUNTAINS (OR), BLUE MOUNTAINS, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
COUNTY
THUNDERSTORMS WEDNESDAY
FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER
COLUMBIA BASIN (OR), FOOTHILLS OF THE BLUE MOUNTAINS (OR),
BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS,
GRANDE RONDE VALLEY, WALLOWA COUNTY
THUNDERSTORMS THURSDAY
NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS,
JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE
VALLEY, WALLOWA COUNTY
A SOUTH TO SOUTHWESTLY FLOW ALOFT WILL CONTINUE TUESDAY THROUGH
THURSDAY...WITH CONVECTION A POSSIBILITY EACH DAY. THE MAIN THREAT
FROM THESE STORMS WILL CONTINUE TO BE LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.Nearby
Flash Flood Warnings in Oregon, 2004Flash Flood Warnings in Washington, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.